SENSORY WORLDS: Environment, Value and the Multi-Sensory

 

Index

NB. Please see Archive page for the published programme and documentation of this event and see the Facebook group 'Sensory Worlds' for continued conversations, post-event.

A chinese lion statue

7-9 December 2011

Conference Theme

It is through our senses that we investigate, navigate and know the world around us and the other beings, forces and phenomena that constitute it in its rich and lively variety. To consider the nature of sensory being is to be confronted by questions that examine the ways in which we engage with our environments and those that interrogate the very nature of embodiment. Constantly at work and yet often undervalued, the sensorium is broader and more complex than the traditional Western classifications of the five senses allow. Intermingling and constantly shifting with our attention and experiences, our senses orient us in the world (though sometimes they also disorient us). We sense the world and are at once both part of it and other from it. Moving through a terrain, feeling the resistance of the ground beneath our feet or the push of the crowd, or smelling the fumes of diesel and the throbbing heat of a machine engine, or quietly tracing the intricate lines of wood carvings made by another hand in another time, or tasting the sharp or bitter flavours of foods unfamiliar to the palate, or re-imagining the suffered pain of an ugly injury; all such episodes and more raise the question of how our senses play a role in human flourishing and well-being. Furthermore, they illuminate the ways in which our actions, values and ways of understanding the world are rooted in our sentience which is ever becoming and allowing of us to exceed ourselves.

Sensory Worlds engages with these and other issues; considering 'worlds' in a particularly ecological light in order to ask: what contribution can a sensorially-engaged Humanities make to environmental thinking and action? The conference will examine the multi-sensory and will reflect upon the historical, contemporary and possible future relations between the senses (from balance to taste to the haptic and beyond). It will be an interdisciplinary, interrogative and exploratory meeting that will make space for sensorially-engaged scholarship and practice, and will facilitate discursive and constructive meetings between a variety of scholars working on themes related to embodiment, ecology and value. Contributions are invited from those working within the humanities, arts and social sciences. We are interested in contributions that will themselves embody alternatives to the presuppositions common to Western twentieth century engagement with the world such as anthropocentrism, mind-body dualism, and isolated subjectivity.

Conference Structure

The conference will consist of four different structural elements: Paper Sessions, Panel Sessions, Keynotes and Installations. Drawing upon traditions, strong in Edinburgh, of conversation and conviviality, the conference aims to allow generously for both formal and informal discussions and dialogues. To this end, scheduling will allow for discussion time after all presentations and for breaks during which conference attendees will be invited to eat and socialise together.

Keynote presentations will be delivered by David Abram, author of 'The Spell of the Sensuous' and 'Becoming Animal' and Iain Borden from The Bartlett School of Architecture, UCL. These lectures will be open to the publicas part of our effort to engage with wider issues and audiences (please see our Public Events page) , and will be followed by Q&A sessions.

 

Draft Schedule

 

WEDNESDAY 7th DECEMBER

THURSDAY 8th DECEMBER

FRIDAY 9th DECEMBER

9

Registration and Welcome

Paper Session Value, Action and Environmental Engagement (9-10.30 / 1hr 30mins)

 

Paper Session Animal Senses (9.30 – 11 / 1hr 30mins)

10

Paper Session Technology and the Wasting and/or the Enhancement of the Senses (10 – 11.40 /

1hr 30mins)

Tea and Coffee (10.30 – 10.50 / 20mins)

11

Paper Session Value, Action and Environmental Engagement (10.50 – 12.20 /

1hr 30mins)

Tea and Coffee (11 – 11.20 / 20mins)

Tea and Coffee (20mins)

Paper Session Animal Senses (11.20 – 12.50 /

1hr 30mins)

12

Paper Session Technology and the Wasting and/or the Enhancement of the Senses (12- 12.30 /

1hr 30mins)

Soup and Sandwich Lunch (12.20 – 13.05 / 45mins)

Soup and Sandwich Lunch (12.50 – 13.35 / 45mins)

13

Panels in Parallel: Disgust; Virtual Reality; Political Senses (13.05 – 14.05 /1hr)

Soup and Sandwich Lunch (13.30 – 14.15 / 45mins)

Panels in Parallel: Desire; (Re)Connection; Modern Sensibilities (13.35 – 14.35 / 1hr)

14

Paper Session Nature, Self and Society (14.10 – 15.40 / 1hr30mins)

Paper Session The Imagination and the (Inter)Play of the Senses (14.15 – 15.45 /

1hr 30mins)

Paper Session Historical and Future Senses (14.35 – 16.05 /

1hr 30mins)

15

Tea and Coffee (15.45 – 16.05 / 20mins)

Tea and Coffee (15.40 – 16.00 / 20mins)

16

Paper Session The Imagination and the (Inter)Play of the Senses (16.05 – 17.35 /

1hr 30mins)

Paper Session Nature, Self and Society (16.00 – 17.30 / 1hr30mins)

Tea and Coffee (16.05 – 16.30 / 25mins)

Paper Session Historical and Future Senses (16.30 – 18.00 /

1hr 30mins)

17

Free time (17.35 – 18.00 / 25mins)

Free Time (17.30 – 18.00 / 30mins)

18

Keynote  (18.00 – 19.00) Public

Iain Borden, UCL

Keynote (18.00 – 19.00) Public

David Abram

Close (15mins)

Free (18.15-19.30 / 1hr 15)

19

Installation Opening / Conference Reception

Inspace

19.30-21.30, with canapés and drinks

Three Course Conference Dinner

and Award of Writing-Up Prizes

 

19.30 arrival at

Royal Botanic Gardens by coach

20.00 seated

Coach Rtn to Uni by 11pm

Buffet Dinner and Ceilidh at Informatics Forum

From 19.30 until late

 

Please Note: This is a draft schedule only; subject to change. Registration covers Teas and Coffees, Lunches and evening catering. Registration (see link below) is essential to let us know numbers in advance and to alert us to any special dietary requirements delegates may have. In addition to that which is mentioned above, the Installations will be open to the public from 12noon-8pm Wednesday 7th December - Saturday 10th December. Various performance pieces will also be added to the schedule.

Invitation to Respond/Call for Papers NOW CLOSED

This call invited responses to the main theme as described above, and asked that these were submitted to one of the following elements: Paper Sessions, Panel Sessions or Installations.

These different elements or strands, and their sub-themes, are described below:

Paper Sessions

Paper sessions will run sequentially throughout the three days of the conference. Each one will allow for a number of 20 minute papers on and discussion around the session’s sub-theme, and it is hoped that some continuity and progression will develop from session to session. Papers will respond to the following sub-themes:

  • Animal Senses
    (human and non-human; species embodiment; animality; communication and expression; consciousness; morality; senses across species; habitat; environment and behaviour)

  • Technology and the Wasting and/or Enhancement of the Senses
    (de-sensitizing; loss; over-stimulation; technological mediation; progress; health; the cyborg; the haptic; atrophy of the senses; new horizons of perception; renovation of the senses)

  • Nature, Self and Society
    (relationality; identity; formation of self; interdependence; resilience; gender; self and other; embodiment and being; ecology)

  • Value, Action and Environmental Engagement
    (Humanities engagement with environmental issues; feeling and motivation; making; participation; rights and responsibilities; resonance; rights; movement(s))

  • Historical and Future Senses
    (period senses; bodies and the sensory organs; memory; time and space; how the senses have been understood throughout the ages; transformation; medicine, science and discovery; rationality)

  • The Imagination and the (Inter)Play of the Senses
    (common sense; synaesthesia; intervention; beyond 'the five'; the sixth sense; play; creativity; metaphor; empathy; intermingling senses; the uncanny)

Panel Sessions

Six hour-long panel sessions will take place during the conference. These chaired sessions will see three speakers present very short position statements (of around ten minutes each) made in response to the session's particular sub-theme, before the floor is opened to discussion with each other and the audience.

  • Virtual Reality:
    What of simulation, stimulation, 'false' appearance and value in the pursuit of human flourishing?

  • Disgust:
    What is the role of the unpleasant and the abhorrent? Considering such as stench, pain and the disconcerting in realtion to the senses and the environment.

  • Modern Sensibilities:
    Are there ever (or have there ever been) changes in our senses or are there just changes and continuities in the ways that we conceive of, appreciate and utilise them?

  • (Re)connection:
    Is humanity increasingly disconnected from the natural world, and if so what does this mean and is reconnection then desirable, possible, happening?

  • Desire:
    What of need, want, stuff, greed, love, possession, sharing and consumption all in a limited world?

  • Political Senses
    How are the senses political, if at all? Where do power, hierarchy, governance and democracy come into the sensory environment-worlds in question?

Installations

Installations or experiential works will be on show or be running throughout the conference in the New Media Art venue Inspace. This element of the conference is designed to allow for experimental and alternative forms of exploration of the senses and the environment in addition to more varied forms of presentation of research and practice on this same topic.

Postgraduate Writing-Up Prizes

Three winners of postgraduate writing-up prizes, linked to the wider Sawyer series, will be announced at the conference. These prizes are for postgraduate students in the late/writing-up stages of their doctoral studies (ie. third or final year) and applications were open to any student enrolled at a British university in such a position who could demonstrate that their work was relevant to the series' theme. The awards will be of 1000 each, the prizewinners will present a paper on their research at the conference, and prizes will be officially awarded during the event.

Key Dates for the Diary

Random foliage

 

 

 

  • Submissions deadline: 15th Sept. 2011
  • Decisions announced by: 5th October 2011
  • Registration open from: 17th October 2011 and closes 30th Nov.
  • The Conference: Wed. 7th-Fri. 9th December 2011

Useful Details for Planning to Attend the Conference (Please note that these will be updated regularly):

1. The conference is open to people presenting their work and those who are not. There will be plenty of opportunity for the latter to take part in discussions and conversation. The Keynote speeches will be publicly advertised and the Installations will be open to the public during the three days of the conference.

2. The whole event will last for three days, starting on the morning of Wednesday 7th and finishing in the early evening of Friday 9th December. As much as possible is going to be run as plenary (ie. not in parallel sessions). Attendees at the conference are encouraged to commit to the event in its entirety. We will post the schedule here as soon as it is available.

3. Costs: Registration fees will be £30 for Students and the un-waged, £50 for those on lower incomes and £70 for those on higher incomes. These fees will cover lunches on the three days and teas and coffees, as well as a conference pack/programme.

4. Registration is now open. Electronic registration via the University of Edinburgh ePay

Please note that places at the conference are limited.

5. Edinburgh is a city with good transport links and a small, walkable centre. Please see the University Travel Page for more information on how to get here. The conference will be held in the Informatics Building and Inspace, Crichton St, Edinburgh.

6. The conference organisers are not able to arrange accommodation for attendees. However, accommodation of various sorts, and at various costs, is available in Edinburgh.

For help in finding and book your accommodation you might like to see: Edinburgh Tourist Information or www.visitscotland.com www.edinburghguide.com www.roomsinedinburgh.com

For a look at the city's attractions we'd recommend The List for Edinburgh

7. If you are a presenting participant, and are not able to secure funding from your own institutions to cover your costs, then please get in touch with us to discuss the possibility of assistance.

8. Enquiries about the conference can be directed to embodiedvalues@gmail.com